My mother is 88. She had a stroke over a year ago, which initially paralyzed her left side, but she is recovering mobility nicely. She is on medication for blood pressure and high cholesterol and uses medication to help her sleep. She is complaining of almost continuous dizziness (not vertigo!), which starts shortly after she gets up in the morning and continues throughout the day. It is only relieved by lying down. She had seen an ENT doctor that confirmed that her innner ears are O.K. She saw an eye doctor who said that her glasses are good. She also saw a neurologist who prescribed some medication for dizziness which made her feel worse. She also had four CT scans done on her head after the stroke, up to about 5 months later which did not show anything that could explain her complaints. She completed a course of physical therapy which did not alleviate the symptoms. She is getting desperate. She is using a hearing aid and wears glasses. Is there any exercise, test or medication that you could suggest? She says that she would gladly undergo an operation if that was needed. I can provide additional information if needed, but since she lives abroad, her medications may have different names. She is also taking a medication against depression, something like Prozac, but different. Thank you, Julie
Did the "ear doctor" do any tests? There are many reasons that your mother may be experiencing dizziness....I have central dizziness...not the room spinning or anthing like that, but a fullness in my head, ears, loss of balance....I was diagnosed with a hypersensitive vestibular response following a CVA. There are neuro/otol specialists who can test for a wide variety of causes...clonopin is often prescribed (not for me though, can slow speech and I already have a hard enough time speaking!) with very good results. Good luck to you both!
Since she is on medications to help her sleep, she could be expriencing side effects from these.A sedative-hypnotic is a substance that depresses the central nervous system (CNS, resulting in calmness, relaxation, reduction of anxiety, sleepiness, and slowed breathing, and possibly - at higher doses - slurred speech, staggering gait, poor judgment, and slow, uncertain reflexes.
After taking sedatives if the sleep has been inadequate the the person can experience dizzy spells.
Fluoxetine hydrochloride (Prozac, Ladose) is an antidepressant of the selective serotonin reuptake inhibitor (SSRI) class.
Discontinuation of this drug can cause dizziness which can last for 4-6 weeks at times.
These are the possibilities that can be considered since most of the obvious causes have been ruled out.
I just found what you wrote about your mother, and it was like reading a description of myself! I had a stroke just over a year ago due to a dissected artery in my neck. I was 41. This dizziness problem is something I suffer from too and my symptoms are EXACTLY as you describe for your mother. I was given the Cawthorne Cooksey (link below) exercises to do each day by my physiotherapist and they do gradually help. I was told that if they made you slightly worse at first then they are working. They are very hierarchal so the later exercise should only be attempted once the firs do not cause any dizziness.I was also told that I would probably have to do the exercise for at least a year before it was cured, although I would feel some benefits part way through the process.
The other thing is that I've been trying to work out if stress makes my symptoms worse. I have been having counselling once per week which does seem to help alleviate (although does not remove) my symptoms a bit.
I'm seeing my stroke specialist next week to talk to him in more detail. If I have anything else that may be useful I'll post it.
I had a stroke in April of 2010. I experienced dizzines and cloudy thinking, inability to make decisions. Short walks cause more dizziness. After 5 months its not any better. Would you please explain why.
My mother had a stroke just before turning 62 in June and is experiencing the same symptoms as Julika's mother. The dizziness and nausea are almost constant along with fatigue. She has lost about 15 lbs. in the past 6 months as she is unable to eat due to the nausea. Unfortunately, she does not have health insurance and has paid out of pocket for an MRI scan of her brain and several other tests that show no blockage to her brain and that it is getting a good supply of blood. Her family doctor has prescribed a couple of medications for dizziness but they have not worked and she continues to get weaker and more frustrated. I hope someone, somewhere can find an answer for one of us.........
My mother was 64 years old when she had a hemmorhagic stroke in the thalamus region of the brain 2 1/2 years ago, she has an internal shunt and is right side difficient. We have been to neurologist, neuro-opthhamologist, neuro-audiologist, very aggressive therapy of every kind at TIRR in Houston, Texas and she is physically very strong but cannot progress to get out of her wheel chair and walking with a walker or on her own because of this dizziness issue, she has 20/20 vision with glasses and we've attempted prisms but she was not a candidate for this. It is her most frustrating issue and really hinders her joy for life. There has got to be an answer out there, she would be willing for surgery if that was a possibility! HELP!
My 84 year old mother has exactly the same symptoms. She had a mild stroke 2 months ago and made an amazing recovery. But now she is having dizzy spells. Mostly when she gets up in the morning. Her life is hell, she is afraid to do anything. Please if anyone can help let me know!
I am 56 yeasrs old, had a stroke 9 monthsw ago. For the last 4 months, I have beenn experiencing severe dizziness.
I have been taking taking medication fthat I found online called Zyvestra, but still have the dizziness. My neurologist said exercise is better than drugs. My occupayional therapist said physical therapy coukld help.
I feel heavy on my stroke affected side and feel very unbalanced when I walk. Is there an over the counter med I can take?? The dizziness is worse than the limb weakness Help!!!
My dad is 79 and just had what the Dr. calls a silent brain in his brain. This was from his eye Dr. that was checking his eyes and noticed my dad lost more eye sight from the eye he has been checking for a couple of yrs. now. So like 4 weeks ago he started experiencing dizziness had no appetite. Lost like 23 pounds! He is already a thin man. He could not walk very well and had no balance. He was taken to see his Dr. the next day, which the Dr. missed it! He said he has some wax build up, and could be vertigo---NOT! We are changing Dr.'s because he misdiagnosed him! I am a firm believer in nutrition and prefer vitamins over meds. He was also on some meds. which my sisters and I have stopped. It has been a week since I purchased some Protien Shakes and Hemp Seed Powder to add to his shakes. Started giving him Cal-Mag. also. He is doing so much better in just one week! Looks and feels stronger too! No dizziness, better balance. He is eating more food again. He will be getting an MRI and a Catscan. NUTRITION does a body good!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.